Everyday medications that can cause weight gain

0
93 views

When your doctor puts you on prescription medication, reading the list of potential side effects can be daunting. While it may be tempting to ignore that fine print completely—after all, the benefits of being on the medicine will likely outweigh the possible negatives—experts agree it’s still important to know what you might face. A common one? Weight gain.

Here, the most common medications that tend to cause weight gain—and the options you have to avoid the annoying side effect.

Steroids

The key with this class of medications—which can be prescribed for skin diseases to blood disorders to arthritis—is to be on them for the shortest time possible to treat your condition, says Dr. Agarwal. “These medications tend to cause insomnia, increased appetite, and water retention,” she says—a perfect storm for weight gain. Dr. Hall adds that, in her experience, around 75 percent of patients who take prednisone (a common prescription steroid) for an extended period of time gain weight.

What to do: Ask your doctor to put you on the shortest, most effective dose you can take, says Dr. Agarwal. And while you’re taking a steroid, do what you can to prioritize good sleep (for example, avoid screen time a couple of hours before bedtime) so you have the best shot at sidestepping steroid-induced insomnia, which can prompt a big boost in your appetite.

See Also: Simple ways to prevent neck wrinkles

Antidepressants

Dr. Agarwal says selective serotonin reuptake inhibitors (SSRIs)—such as Prozac, Zoloft, and Paxil—are some of the biggest weight-gain offenders. Why? SSRIs work by blocking a receptor in the brain that reabsorbs serotonin, which makes more of this “feel-good” chemical available to send messages between nerve cells. While that has a positive effect on mood, it also can affect appetite. “What we find is that these drugs can really increase cravings for carbohydrates,” Dr. Agarwal says. And since many forms of carbs are calorically-dense, weight gain naturally follows.

What to do: Talk to your doctor about going on an antidepressant that’s known to cause the least amount of weight gain. Dr. Agarwal says bupropion (brand name, Wellbutrin) is a good option for many patients.

Antipsychotics

Nearly all types of antipsychotic medications—such as olanzapine, clozapine, and risperidone—cause weight gain, according to 2017 research published in the journal Neuropsychiatric Disease and Treatment, which are used to treat conditions like schizophrenia and psychosis. And while patients will see pounds increase rapidly in the first few weeks after starting their meds, weight gain may continue for the long term—sometimes even years. Similar to antidepressants, the researchers believe the impact these drugs have on certain chemical receptors can mess with a patient’s appetite control and metabolism.

What to do: If you notice a 5% uptick in your weight after taking antipsychotic medication for a month, that’s a good predictor that the drug could cause significant weight gain long-term, the researchers note. In this case, it’s best to work with your doctor to switch your meds. He or she can also recommend a therapist who can help you manage symptoms through cognitive behavioral therapy or a dietitian to help you manage certain lifestyle changes.

Birth control

Some contraceptives have been shown to cause weight gain, and Dr. Agarwal says the birth control shot (Depo-Provera) is chief among them. “Thanks to the dose of the hormone progesterone, it can increase appetite,” she says. Other forms of birth control can also cause weight gain, though this is often due to water retention, she says.

What to do: There are a plethora of options when it comes to birth control, says Dr Agarwal. “Oftentimes, my patients find that low-dose estrogen pills or IUDs that don’t have hormones have no effect on their weight.” If you’re trying a new method, Dr Agarwal suggests giving it one cycle and then talking to your gynaecologist about another option if you’re noticing unwanted weight gain.

Antihistamines

If you pop an antihistamine every day to avoid allergies (whether they be seasonal or due to your pet), here’s reason to think twice: Research shows that chronic exposure to these over-the-counter and prescription allergy medications may cause weight gain—particularly in women. “While we don’t know why, exactly, this happens, we think it’s because blocking histamine production in the body can make us feel hungrier,” says Dr. Agarwal.

What to do: First, do what you can to avoid too much exposure to seasonal allergens in the first place, like brushing or wiping down your pet after walks, keeping windows closed, and washing your clothes right after you spend time outdoors. Of course, they can’t always be avoided, so Dr. Agarwal also recommends spot-treating your symptoms if it makes sense for you. “A lot of people take a pill when all they need is a nasal spray for their congestion,” she says. “Why give the entire body medicine when only one small part needs it?” Be sure to touch base with your allergist before making any major changes, though.

Migraine-prevention medications

There are a variety of medications given for migraine headache prevention, says Dr. Agarwal, and many of them cause weight gain (tricyclic antidepressants, along with antiseizure meds and blood pressure medications are the biggest culprits).

What to do: If you have such severe migraines that you require daily medication, ask your doctor if you might be able to take an as-needed alternative, says Dr. Agarwal. “However, if you do this, it’s even more important to figure out your triggers and steer clear of them completely,” she says. For example, if you know red wine can set off a bad migraine, cut it out of your diet. “Sure, it can be tough to make these lifestyle changes, but the upside is that you’re treating the root cause of the problem,” adds Dr. Hall.

Diabetes medications

Certain medicines used to control diabetes—such as insulin, pioglitazone, and glipizide—can have weight gain as a side effect. But this is pretty normal, especially if you’re already experiencing weight issues. Glucose is better able to enter your cells after you take insulin (meaning the treatment is working), and when you eat more calories than you need, your body will take in excess glucose and turn it into fat.

What to do: The first step in any effective diabetes treatment plan is adjusting your caloric intake and revamping your exercise routine, per the Cleveland Clinic. But if that doesn’t seem to be keeping the scale in check, talk to your doctor about trying another type of insulin or diabetes medication. For instance, metformin (an oral drug) can be taken on its own or alongside insulin to keep your weight in a healthy place.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.